Kounis Syndrome is a rare allergic reaction that results in coronary vasospasm and may occur in patients with and without coronary artery disease. A 57-year-old man receiving pre-operative vancomycin for osteomyelitis and gangrene of the foot experienced an episode of anginal symptoms associated with transient ischemic 12-lead electrocardiogram (ECG) changes. The patient's symptoms and ECG changes abated with discontinuation of vancomycin and subsequent coronary angiography revealed no evidence of coronary artery disease. Treatment of Kounis Syndrome begins with cessation of the causative agent. Consensus guidelines for the management of Kounis Syndrome have not been established but treatment should both dilate the coronary vessels and suppress the allergic response. Coronary vasospasm after administration of antibiotics, including vancomycin, is a rare but serious reaction. It is important that Emergency Physicians recognize Kounis Syndrome as an uncommon yet dramatic and consequential reaction to such a commonly-administered antibiotic.
|Original language||English (US)|
|Journal||American Journal of Emergency Medicine|
|State||Published - Jan 1 2019|
- Coronary vasospasm
- Kounis Syndrome
ASJC Scopus subject areas
- Emergency Medicine